Alert archive / Michigan / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Grand Rapids, MI

October 8, 201023 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Oct 8, 2010, 3:37 AM EDT for 23 counties in Michigan. It took effect at Oct 8, 2010, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2010, 3:37 AM EDT (07:37 UTC)
In effect from
Oct 8, 2010, 12:00 PM EDT
Expired
Oct 8, 2010, 7:24 PM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2010-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2010-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WWUS83 KGRR 080737
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 AM EDT FRI OCT 8 2010

...HIGH FIRE DANGER TODAY...

.TEMPERATURES IN THE MID 70S COMBINED WITH SOUTHWEST WINDS IN THE
15 TO 20 MPH RANGE AND LOW RH VALUES WILL RESULT IN A HIGH FIRE
DANGER TODAY.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-081545-
/O.NEW.KGRR.FW.W.0003.101008T1600Z-101009T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
337 AM EDT FRI OCT 8 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING. 

SOUTHWEST WINDS 15 TO 20 MPH WILL COMBINE WITH TEMPERATURES IN THE
MID 70S AND LOW RELATIVE HUMIDITY VALUES TO PRODUCE A HIGH FIRE
DANGER THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
93
3 follow-up statements
498 
WWUS83 KGRR 081452
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1052 AM EDT FRI OCT 8 2010

...HIGH FIRE DANGER TODAY...

.TEMPERATURES IN THE MID 70S COMBINED WITH SOUTHWEST WINDS IN THE
15 TO 20 MPH RANGE AND LOW RH VALUES WILL RESULT IN A HIGH FIRE
DANGER TODAY.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-082300-
/O.CON.KGRR.FW.W.0003.101008T1600Z-101009T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1052 AM EDT FRI OCT 8 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

SOUTHWEST WINDS 15 TO 20 MPH WILL COMBINE WITH TEMPERATURES IN
THE MID 70S AND LOW RELATIVE HUMIDITY VALUES TO PRODUCE A HIGH
FIRE DANGER THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MJS
762 
WWUS83 KGRR 081909
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
309 PM EDT FRI OCT 8 2010

...HIGH FIRE DANGER TODAY...

.TEMPERATURES IN THE MID TO UPPER 70S WILL COOL OFF THIS EVENING.
THE DRY AIR IN PLACE WILL KEEP THE HUMIDITY LEVELS IN THE 20 PERCENT
RANGE FOR A FEW MORE HOURS. GUSTY WINDS OVER 20 MPH ARE EXPECTED AT
TIMES INTO THE EVENING.  RED FLAG CONDITIONS WILL WANE AROUND 8 PM

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090000-
/O.CON.KGRR.FW.W.0003.000000T0000Z-101009T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
309 PM EDT FRI OCT 8 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...


SEVERAL MORE HOURS OF HIGH FIRE DANGER ARE LIKELY LATE THIS 
AFTERNOON. TEMPERATURES ARE IN THE MID TO UPPER 70S...AND WINDS
WILL GUST OVER 20 MPH AT TIMES. AS THE SUN SETS...THE WINDS WILL
GRADUALLY DIMINISH AND THE TEMPERATURES WILL START TO COOL OFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MJS
711 
WWUS83 KGRR 082324
RFWGRR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT FRI OCT 8 2010

...RED FLAG WARNING CANCELLED...


MIZ037>040-043>046-050>052-056>059-064>067-071>074-090030-
/O.CAN.KGRR.FW.W.0003.000000T0000Z-101009T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
724 PM EDT FRI OCT 8 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
RED FLAG WARNING. 

TEMPERATURES HAVE COOLED TO AROUND 70 DEGREES AND WINDS HAVE
DECREASED TO LESS THAN 10 MPH. AS A RESULT...THE FIRE DANGER HAS
DIMINISHED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Oct 7, 11:55 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Oct 7, 11:55 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 PM EDT THU OCT 7 2010

LATEST UPDATE...AVIATION...

.SYNOPSIS...(120 PM EDT THU OCT 7 2010)
HIGH PRESSURE WILL TRACK UP THE OHIO VALLEY THROUGH FRIDAY PROVIDING
WARM TEMPERATURES AND DRY CONDITIONS TO THE REGION.  A WEAK COLD
FRONT WILL DROP DOWN FROM THE NORTH AND DISSIPATE ACROSS LOWER
MICHIGAN ON SATURDAY.  A WEAKENING AREA OF LOW PRESSURE MOVES IN
FROM THE WEST FOR EARLY NEXT WEEK AND COULD LEAD TO SOME UNSETTLED
WEATHER.

&&

.SHORT TERM...(120 PM EDT THU OCT 7 2010)
(TONIGHT THROUGH SATURDAY NIGHT)
THE MAIN ISSUE DEALS WITH THE WEATHER FRIDAY NIGHT INTO SATURDAY.

THE MODELS HAVE BEEN SHOWING MID LEVEL SHORTWAVE DROPPING DOWN FROM
THE NORTHWEST FRIDAY NIGHT WITH SOME CLOUDS.  NOT A ZERO PERCENT
CHANCE FOR RAIN AS THIS MID LEVEL MOISTURE COULD LEAD TO SOME
PRECIPITATION FALLING OUT OF THE CLOUDS.  HOWEVER DOWN LOW IT IS
SHOWN TO BE DRY AND THUS IT APPEAR THAT VIRGA MAY OCCUR.  WITH THE
PASSAGE OF THIS WAVE...SOME COLD AIR ADVECTION OCCURS IN THE LOW
LEVELS...ESPECIALLY NORTH OF INTERSTATE 96. FORECAST SOUNDING SHOW
MOISTURE AROUND 925 MB WHICH COULD LEAD TO A BAND OF LOWER CLOUDS.
NOT SURE HOW STRONG AND HOW FAR SOUTH THIS FRONT GOES...BUT IT COULD
CERTAINLY LIMIT OUR HIGH TEMPERATURES ON SATURDAY.  I DID LOWER HIGH
TEMPERATURES CLOSER TO CLIMATOLOGY.  WILL NEED TO MONITOR THIS FRONT
CLOSELY IN THE COMING DAYS.

CROSSOVER TEMPERATURES DO NOT SUPPORT FOG AT THIS TIME.  HOWEVER
SOME ISOLATED PATCHES ARE POSSIBLE IN THE NORMALLY FOGGIER LOCATION
AS DECENT RADIATIONAL COOLING IS EXPECTED TONIGHT.

&&

.LONG TERM...(120 PM EDT THU OCT 7 2010)
(SUNDAY THROUGH THURSDAY)
SUNDAY IS LOOKING LIKE A WARM DAY AS A BETTER CHANCE FOR THE
SOUTHWEST FLOW TO KICK IN EXISTS.  TEMPERATURES AT 925 MB CLIMB TO
NEAR 20 DEG C BY EVENING.  THIS WILL SUPPORT TEMPERATURES WELL INTO
THE 70S.  SOME INSTABILITY WILL BE PRESENT ON SUNDAY...BUT SOUNDINGS
SHOW CONSIDERABLE NEGATIVE AREA DOWN LOW. THUS WILL KEEP IT DRY.

THEN SUNDAY NIGHT INTO MONDAY THE UPPER WAVE CURRENTLY OVER THE WRN
U.S. MOVES INTO THE GREAT LAKES REGION.  THIS FEATURE WILL RAISE THE
RISK FOR SOME PRECIPITATION INTO TUESDAY.  SINCE THIS FEATURE WILL
BE WEAKENING...WILL GO NO HIGHER THAN CHANCE POPS.  THE ECMWF DOES
HOLD BACK THE UPPER LEVEL ENERGY...AND WOULD SUPPORT MAINLY DRY
WEATHER FOR THE EARLY PART OF NEXT WEEK.   THE ECMWF DOES NOT SHOW
GOOD CONTINUITY.

IF THE ECMWF END UP CORRECT...WED WILL BE A WARMER DAY...AHEAD OF
THE NEXT FRONT.  WILL FAVOR THE GFS SHOWING A NORTHWEST FLOW OF MORE
SEASONABLE AIR.

&&

.AVIATION...(1155 PM EDT THU OCT 7 2010)
WHILE SOME PATCHY/SHALLOW GROUND FOG CANNOT BE RULED OUT THROUGH
13Z... WILL KEEP THE TAFS ENTIRELY VFR OVERNIGHT THROUGH FRIDAY
EVENING. LIGHT/CALM SFC WINDS TONIGHT WILL PICK UP OUT OF THE
SOUTHWEST AFTER 15Z FRIDAY... WITH SPEEDS OF 10 TO 20 KNOTS EXPECTED
IN THE AFTERNOON. THE WINDS WILL DECREASE TOWARD SUNSET.

&&

.MARINE...(745 PM EDT THU OCT 7 2010)
LIGHT WINDS CAN BE EXPECTED THIS EVENING AS THE PRESSURE GRADIENT
DECREASES... SO THE SMALL CRAFT ADVISORY WAS ALLOWED TO EXPIRE AT 4
PM.

&&

.HYDROLOGY...(120 PM EDT THU OCT 7 2010)
NO RAIN IS EXPECTED UNTIL SUNDAY NIGHT AT THE EARLIEST. RIVER LEVELS
WILL REMAIN FAIRLY STEADY.

&&

.FIRE WEATHER...(120 PM EDT THU OCT 7 2010)
THERE WILL BE AN INCREASED FIRE DANGER AS WE SLOWLY WARM INTO
FRIDAY.  THE  RECENT DRY SPELL HAS ALLOWED FUELS TO DRY. AT THIS
POINT IT DOES NOT APPEAR WE WILL REACH RED FLAG CONDITIONS AS WINDS
WILL ONLY STAY AROUND 15 MPH...AND RH VALUES BOTTOM OUT IN THE 30
PERCENT RANGE.  FRIDAY APPEARS TO BE THE DAY OF MOST CONCERN.  BY
SATURDAY IT LOOKS LIKE WE WILL SEE WINDS SHIFT TO THE EAST AND THAT
COULD LIMIT HOW WARM TEMPERATURES GO.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.

&&

SYNOPSIS:    MJS
SHORT TERM:  MJS
LONG TERM:   MJS
AVIATION:    MEADE
MARINE:      MJS
HYDROLOGY:   MJS
FIRE WX:     MJS
Hazardous weather outlook, Oct 7, 4:20 PM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 PM EDT THU OCT 7 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
420 PM EDT THU OCT 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY WEATHER...TEMPERATURES IN THE 70S DURING THE AFTERNOON AND
GUSTY WINDS WILL INCREASE THE DANGER OF GRASS FIRES IN FIELD FIRES
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ844>849-080900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
420 PM EDT THU OCT 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

WDM TJT

Nearby

Red Flag Warnings in Michigan, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.